Atypical Antipsychotic Drugs and Diabetes Mellitus in the US Food and Drug Administration Adverse Event Database: A Systematic Bayesian Signal Detection Analysis

Ross A. Baker; Andrei Pikalov; Quynh-Van Tran; Tatyana Kremenets; Ramin B. Arani; P. Murali Doraiswamy

Disclosures

Psychopharmacol Bull. 2009;42(1):1-21. 

In This Article

Abstract and Introduction

Abstract

Background: Prior literature suggests that the risk of diabetes-related adverse events (DRAEs) differs between atypical antipsychotics. The present study evaluated the potential association between atypical antipsychotics or haloperidol and diabetes using data from the FDA AERS database.
Methods: Analysis of AERS data was conducted for clozapine, risperidone, olanzapine, quetiapine, ziprasidone, aripiprazole or haloperidol with 24 DRAEs from the Medical Dictionary for Regulatory Activities using a Multi-item Gamma Poisson Shrinker (MGPS) data-mining algorithm. Using MGPS, adjusted reporting ratios (Empiric Bayes Geometric Mean or EBGM) and 90% confidence intervals (CIs; EB05–EB95) were calculated to estimate the degree of drug–event association relative to all drugs and events. Logistic regression odds ratios and 90% CIs (LR05–LR95) were calculated for diabetes mellitus events.
Results: All six atypicals had an EB05 ≥ 2 for at least one DRAE. The most common event was diabetes mellitus (2,784 cases). Adjusted reporting ratios (CIs) for diabetes mellitus were: olanzapine 9.6 (9.2–10.0; 1306 cases); risperidone 3.8 (3.5–4.1; 447 cases); quetiapine 3.5 (3.2–3.9; 283 cases); clozapine 3.1 (2.9–3.3; 464 cases); ziprasidone 2.4 (2.0–2.9; 74 cases); aripiprazole 2.4 (1.9–2.9; 71 cases); haloperidol 2.0 (1.7–2.3; 139 cases). Logistic regression odds ratios agreed with adjusted reporting ratios.
Conclusions: In the AERS database, lower associations with DRAEs were seen for haloperidol, aripiprazole and ziprasidone, and higher associations were seen for olanzapine, risperidone, clozapine and quetiapine. Our findings support differential risk of diabetes across atypical antipsychotics, reinforcing the need for metabolic monitoring of patients taking antipsychotics.

Introduction

The risk of diabetes is markedly higher (two- to three-fold) in patients with schizophrenia compared with the general population,[1] and evidence suggests a similar increased incidence of diabetes in patients with bipolar disorder and schizoaffective disorder.[2,3] The main potential metabolic concerns in addition to the risk of developing type II diabetes are the risk for cardiovascular disease (CVD) and shorter life-expectancy. Mortality among patients with schizophrenia is higher than among the general population, and CVD accounts for a significant proportion of this excess mortality.[4,5,6] Furthermore, metabolic syndrome (a constellation of obesity, insulin resistance, dyslipidemia, impaired glucose tolerance and hypertension) is also highly prevalent in psychiatric patients[7,8] and may further increase CVD risk. Early, effective monitoring of metabolic side effects is essential to minimize their long-term impact. To date, awareness and monitoring of these effects has been less than optimal;[9] thus, a need exists to establish clearly the rate of such side effects and their association with various treatment paradigms.

Atypical antipsychotics are used to treat schizophrenia and bipolar disorder, and are under investigation for the treatment of many other mood and anxiety disorders. They have largely supplanted older typical agents in many settings because of some advantages over older antipsychotics, such as a reduced propensity for extrapyramidal symptoms.[10] However, in recent years, suggestions of an increased occurrence of diabetes and other metabolic disturbances with some atypical antipsychotics agents, such as clozapine and olanzapine, have raised significant concerns.[11,12,13,14,15,16] A number of prior studies have documented abnormal glucose metabolism (impaired glucose tolerance, diabetes and ketoacidosis) during treatment with clozapine, olanzapine, risperidone and quetiapine.[11,17,18,19,20,21,22] Although prospective, controlled comparisons of multiple agents are limited, the Clinical Antipsychotic Trials of Intervention Effectiveness (CATIE) study showed that olanzapine was associated with greater increases in weight gain and measures of glucose and lipids.[23] Growing evidence indicates a lower likelihood of metabolic and diabetes-related adverse events with the newer atypical agents, ziprasidone and aripiprazole.[14,22,24] In addition, both agents have shown a potential to reverse abnormal glucose metabolism related to treatment with other antipsychotics.[24,25,26]

Although the underlying cause of abnormalities in glucose metabolism observed during antipsychotic treatment is unclear, one possible mechanism may be increased insulin resistance as a result of antipsy-chotic-induced weight gain.[27] Indeed, the relationship between excessive weight gain and increased risk of diabetes in the general population is well established,[28] and the atypical antipsychotics associated with the greatest risk of diabetes (clozapine and olanzapine) have been associated with the highest risk of weight gain.[12] Moreover, direct effects of atypical antipsychotics on insulin secretion, as well as other mechanisms, have not been discounted.[29,30]

Given the contribution of diabetes to CVD, and the observed excess mortality in patients with psychiatric disorders, there is great interest in further clarification of the differential effects of atypical antipsychotic agents on diabetes-related adverse events (DRAEs), ranging from new-onset hyperglycemia to life-threatening ketoacidosis. Therefore, the objective of this present study was to evaluate the potential association between the atypical antipsychotics or haloperidol and diabetes using data from the US Food and Drug Administration (FDA) Adverse Event Reporting System (AERS). The AERS database is a post-marketing surveillance safety database for all approved drugs and therapeutic biological products that aims to monitor and improve drug safety.

processing....